Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 7, NWS Memphis, TN

April 3, 2017Monroe County, Mississippi

NWS Memphis, TN issued this river flood warning at Apr 3, 2017, 7:43 AM CDT for Monroe County, Mississippi. It took effect at Apr 3, 2017, 12:54 PM CDT. It was in force for 57 hr.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 7:43 AM CDT (12:43 UTC)
In effect from
Apr 3, 2017, 12:54 PM CDT
Expired
Apr 5, 2017, 10:00 PM CDT
In force
57 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bigbee (BGBM6). The gauge peaked at 14.62 ft at Apr 3, 2017, 6:00 PM CDT.

actionminormoderate510152004/0304/0404/0504/0604/07
Action stage
13 ft
Minor stage
14 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02433500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

896 
WGUS44 KMEG 031243
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT Mon Apr 3 2017

The National Weather Service has issued a Flood Warning for the 
Buttahatchie River...Little Tallahatchie Canal...Tombigbee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC071-093-145-040000-
/O.NEW.KMEG.FL.W.0006.170403T1800Z-170404T0000Z/
/ETAM6.1.ER.170403T1800Z.170403T1800Z.170403T1800Z.NO/
743 AM CDT Mon Apr 3 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Little Tallahatchie Canal at Little Tallahatchie River at Etta
  near New Albany 
* from today Monday April 3 until at least tonight.
* At 7 AM Monday the stage was...22.9 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 25.0 feet Monday April 3.
* Flood stage is 25.0 feet.
At 25.0 feet, Extensive cropland flooding is occurring, mainly 
between State Highway 30 and County Highway 46. Water is beginning to
cover the unpaved portion of Union County Highway 47 near Mud 
Ccreek..  

&&

LAT...LON 3466 8944 3466 8910 3446 8912 3434 8925
      3441 8944                       

$$

MSC095-041243-
/O.NEW.KMEG.FL.W.0007.170403T1754Z-170406T0300Z/
/BGBM6.1.ER.170403T1754Z.170404T0600Z.170405T2100Z.NO/
743 AM CDT Mon Apr 3 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Tombigbee River at Bigbee
* from Monday April 3 until Wednesday April 5.
* At 6 AM Monday the stage was...7.1 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 18.8 feet Tuesday April 4.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by Monday April 3 and continue 
  to rise to near 18.8 feet by Tuesday April 4. The river will fall 
  below flood stage by Wednesday April 5.
At 18.0 feet, Water is flowing over Hood Road. The flood plain 
between Town Creek and the Tombigbee River is flooded.  Extensive 
agricultural flooding is occurring along Bighway 6 near Bigbee..  

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

MSC095-041243-
/O.NEW.KMEG.FL.W.0008.170403T1800Z-170405T0600Z/
/AMYM6.1.ER.170403T1800Z.170404T0600Z.170405T0000Z.NO/
743 AM CDT Mon Apr 3 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Tombigbee River near Amory
* from Monday April 3 until Tuesday April 04.
* At 7 AM Monday the stage was...15.0 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 22.8 feet Tuesday April 4.
* Flood stage is 20.0 feet.
* Forecast to rise above flood stage by Monday April 3 and continue 
  to rise to near 22.8 feet by Tuesday April 4. The river will fall 
  below flood stage by Tuesday April04.
At 23.0 feet, Most low land and farm land near the river is flooded. 
Equipment and livestock may need to be moved to higher ground..  

&&

LAT...LON 3406 8857 3399 8852 3393 8854 3394 8856
      3402 8858                       

$$

MSC087-095-041243-
/O.NEW.KMEG.FL.W.0009.170404T0600Z-170405T2000Z/
/ABDM6.1.ER.170404T0600Z.170404T1800Z.170405T1400Z.NO/
743 AM CDT Mon Apr 3 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Buttahatchie River near Aberdeen
* from Tuesday April 4 until Wednesday April 5.
* At 6 AM Monday the stage was...8.8 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 13.7 feet Tuesday April 4.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by Tuesday April 4 and continue
  to rise to near 13.7 feet by Tuesday April 4. The river will fall 
  below flood stage by Wednesday April 5.
At 14.0 feet, Flood water begins to cover airbase road located on the
west bank of the river. Low lying farmland land near the river also 
begins to flood..  

&&

LAT...LON 3409 8829 3409 8821 3373 8826 3365 8843
      3370 8844 3375 8839             

$$
2 follow-up statements
151 
WGUS84 KMEG 040256
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
956 PM CDT Mon Apr 3 2017

The Flood Warning continues for the Buttahatchie River...Tombigbee 
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued tomorrow morning or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC095-041315-
/O.EXT.KMEG.FL.W.0007.000000T0000Z-170404T1315Z/
/BGBM6.1.ER.170403T1918Z.170403T2300Z.170404T0715Z.NO/
956 PM CDT Mon Apr 3 2017

The Flood Warning continues for
  the Tombigbee River at Bigbee
* until Tuesday April 04.
* At 09 PM Monday the stage was 14.1 feet.
* Minor flooding is occurring AND Minor flooding is forecast.
* Maximum forecast stage of 14.4 feet Tuesday April 04.
* Flood stage is 14.0 feet.
* At 14.0 feet...Flooding of low lying agricltural land is occurring.

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

MSC095-040904-
/O.EXT.KMEG.FL.W.0008.000000T0000Z-170404T0904Z/
/AMYM6.1.ER.170403T1805Z.170403T2315Z.170404T0304Z.NO/
956 PM CDT Mon Apr 3 2017

The Flood Warning continues for
  the Tombigbee River near Amory
* until Monday April 03.
* At 09 PM Monday the stage was 20.3 feet.
* Maximum forecast stage of 15.9 feet Tuesday April 04.
* Flood stage is 20.0 feet.
* At 20.0 feet...Lowland flooding begins.

&&

LAT...LON 3406 8857 3399 8852 3393 8854 3394 8856
      3402 8858                       

$$

MSC087-095-050256-
/O.EXT.KMEG.FL.W.0009.170405T0600Z-170405T1800Z/
/ABDM6.1.ER.170405T0600Z.170405T0600Z.170405T1200Z.NO/
956 PM CDT Mon Apr 3 2017

The Flood Warning continues for
  the Buttahatchie River near Aberdeen
* from Wednesday April 05 until Wednesday April 05.
* At 09 PM Monday the stage was 10.9 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 13.0 feet Wednesday April 05.
* Flood stage is 13.0 feet.
* At 13.0 feet...Low land near the river is flooded.

&&

LAT...LON 3409 8829 3409 8821 3373 8826 3365 8843
      3370 8844 3375 8839             

$$
560 
WGUS84 KMEG 041245
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 AM CDT Tue Apr 4 2017

The Flood Warning has been cancelled for Bigbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC095-041315-
/O.CAN.KMEG.FL.W.0007.000000T0000Z-170404T1315Z/
/BGBM6.1.ER.170403T1918Z.170403T2300Z.170404T0312Z.NO/
745 AM CDT Tue Apr 4 2017

Forecast information for
  Tombigbee River at Bigbee
* At 6 AM Tuesday the stage was 12.3 feet and falling.
* No flooding is currently forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall.
* At 13.0 feet...Bottomland flooding is occurring.

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Apr 3, 6:48 AM CDT, 55 minutes earlier.

Area forecast discussion, Apr 3, 6:48 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
648 AM CDT Mon Apr 3 2017

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 405 AM CDT Mon Apr 3 2017/

DISCUSSION...
A few severe thunderstorms moved into north MS during the early
evening hours, eventually transitioning to a stratiform rain
event with a few embedded thunderstorms during the overnight
hours. Within this area of stratiform rain, a phenomenon known as
a wake low developed Sunday evening. These wake lows occasionally
form in areas of stratiform precipitation where evaporative
cooling fails to balance adiabatic warming associated with
mesoscale subsidence, resulting in low pressure at the surface.
The gradient between the wake low and the meso high associated
with the thunderstorm cold pool is what causes the strong winds.
With the convection weakening over the Mid-South, this pressure
gradient has relaxed sufficiently to allow the Wind Advisory to be
cancelled. Though winds will be gusty at times overnight, wind
speeds will generally remain below advisory criteria.

The existing area of stratiform precipitation will continue to
move off to the east this morning, leaving a more stable
environment in its wake. The upper-level trough remains to our
west this morning and will make its way northeast across the
region later today. As the cold core of this upper low traverses
the area, mid-level lapse rates will steepen, enhancing
instability as temperatures warm throughout the day. Scattered
showers and thunderstorms are expected to develop again by
mid/late morning. Model data indicates modest deep-layer shear
this afternoon, suggesting that a few updrafts could organize into
strong to potentially severe thunderstorms. That said, this
potential is relatively low and is covered nicely by the marginal
risk issued by the SPC. South-southwest winds will be a bit gusty
today at 15-25 mph.

Rain chances come to an end this evening as the upper low departs.
Subsident, drier air will settle over the area late tonight and
Tuesday, providing warm and dry weather across the Mid-South.
Temperatures are expected to warm into the mid 70s to lower 80s
with south winds of 5-10 mph. The next shortwave trough will
begin to affect the area Tuesday night into Wednesday.
Thunderstorms associated with the main wave are expected to move
east into northeast AR and the Bootheel by midnight. Farther
south, isolated showers and thunderstorms are anticipated in the
warm sector of the approaching cyclone.

The main forcing with this trough stays to the north and the
attendant cold front is progged to make an early arrival in the
Mid-South Wednesday morning. There is a bit of a cap early in the
day when frontal convergence is most favorable for convective
development but by the time the cap weakens, winds have veered
from the west and drier, cooler air begins to advect into the
region. This will keep PoPs limited to 20-30% for Wednesday and
Wednesday night. Temperatures were lowered a bit to account for
the earlier fropa, with highs ranging from the mid 60s in
northeast AR to the low/mid 70s along the Tennessee River Valley.

Low PoPs were continued on Thursday as moisture wraps around the
backside of the deepening east CONUS trough, but were trimmed
back in coverage, primarily focused on west TN. Dewpoints are
forecast to be in the 30s by Thursday afternoon suggesting much of
this precipitation could evaporate before reaching the ground.
Temperatures will be a bit cooler, with afternoon highs in the mid
50s to lower 60s. Temperatures are forecast to fall into the
low/mid 40s across most of the area Thursday night, but lingering
cloud cover should preclude frost formation.

Dry weather is anticipated across the Mid-South Friday through
Sunday. Afternoon temperatures will again be in the low/mid 60s
for much of the area on Friday, but should warm into the 70s over
the weekend. Overnight lows will be on the cool side. Expect lows
in the upper 30s and lower 40s for the most part, but some low-
lying areas and river valleys (mainly west TN and north MS) may
dip into the mid 30s, increasing the potential for a frost. We'll
continue to monitor these trends.

Johnson

&&

.AVIATION...
12Z TAF cycle

VFR conditions will continue for a short time before low clouds
move into the region later this morning. Some showers and isolated
thunderstorms are moving across far eastern sections of the
forecast area at this time with more showers and thunderstorms
expected later this morning and into the afternoon hours. VFR
conditions will return by this evening. Winds will be mainly from
the southeast at 10 to 15 knots with higher gusts shifting to the
southwest by this afternoon. Winds will diminish to 5 to 10 knots
this evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 3, 4:40 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
440 AM CDT Mon Apr 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
440 AM CDT Mon Apr 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms across much of
the Mid-South today. If severe weather does develop, the main
hazards will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Apr 3, 7:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
711 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND DMG 2 NNW BELLS             35.74N 89.10W
04/03/2017                   CROCKETT           TN   TRAINED SPOTTER

            A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.

&&

MJ
Local storm report, Apr 3, 7:14 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
714 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     NON-TSTM WND DMG TRENTON                 35.97N 88.94W
04/03/2017                   GIBSON             TN   TRAINED SPOTTER

            REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:39 PM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more7 hr
Apr 3, 7:43 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union11 hr
Apr 3, 7:43 AM CDTRiver Flood WarningMEGMonroe41 hr
Apr 3, 7:43 AM CDTRiver Flood WarningMEGLowndes, Monroe5 days
Apr 3, 8:06 AM CDTSpecial Weather StatementMEGItawamba, Lee, Monroe, Prentiss, Tishomingo54 min

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.